Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 17, NWS Brownsville, TX

September 12, 2006Jim Hogg County, Starr County, Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 12, 2006, 6:09 AM CDT for Jim Hogg County, Starr County, Zapata County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2006, 6:09 AM CDT (11:09 UTC)
Expired
Sep 12, 2006, 8:15 AM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Jim Hogg County, TX, Starr County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 186 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 11.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2006-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2006-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 121113
FFWBRO
TXC247-427-505-121315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
609 AM CDT TUE SEP 12 2006

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN JIM HOGG COUNTY 
  WESTERN STARR COUNTY 
  THIS INCLUDES THE CITIES OF...ROMA...RIO GRANDE CITY...FALCON      
  DAM...EL SAUZ
  AND ZAPATA COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITY OF ZAPATA

* UNTIL 815 AM CDT

* AT 603 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN PRODUCING THUNDERSTORMS OVER THE WARNED AREA. THESE     
  STORMS ARE MOVING NORTH AT AROUND 10 MPH AND ARE PRODUCING         
  RAINFALL RATES OF AROUND 2 TO 3 INCHES AN HOUR OVER CENTRAL AND    
  SOUTHERN ZAPATA AND WESTERN STARR COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANDADO...
  GUERRA AND ESCOBA

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2643 9933 2621 9874 2712 9858 2713 9944

$$

SPEECE
1 follow-up statement
000 
WGUS74 KBRO 121254
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
751 AM CDT TUE SEP 12 2006

TXC247-427-505-121301-
JIM HOGG TX-ZAPATA TX-STARR TX-
751 AM CDT TUE SEP 12 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN STARR...
ZAPATA AND SOUTHERN JIM HOGG COUNTIES...

AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS THAT ARE 
OVER WESTERN STARR...ZAPATA AND SOUTHERN JIM HOGG COUNTIES HAVE 
WEAKENED.  ACCORDINGLY...THE FLASH FLOOD WARNING FOR THESE COUNTIES 
HAS BEEN CANCELLED.  HOWEVER...MODERATE SHOWERS AND THUNDERSTORMS 
WILL PERSIST OVER THESE COUNTIES THROUGH 9 AM THIS MORNING.  

LAT...LON 2643 9933 2621 9874 2712 9858 2713 9944

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:30 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 12, 2:30 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
230 AM CDT TUE SEP 12 2006

.DISCUSSION...RAINDROPS KEEP FALLING ON MY HEAD...THAT SEEMS TO BE
THE THEME AROUND DEEP SOUTH TEXAS THIS WEEK. THE GFS KEEPS PROMISING
RAIN...BUT IN REALITY IT SEEMS TO BE HIT AND MISS WITH A MORE
SCATTERED COVERAGE...AND IN DIFFERING AREAS. NONETHELESS...WILL KEEP
THE CHANCES GOING...BUT STILL LIKE THE NAM OUTPUT BETTER THAN THE
GFS. THE NAM SEEMS TO GET THE AREAS RIGHT...AND THE CHANCES SEEM TO
BE IN THE BALL PARK BETTER THAN THE GFS. IN EITHER CASE HOWEVER...A
SHOWERY REGIME IS IN PLACE AND SO WILL CONTINUE THE CHANCES...
INCLUDING THE MENTION OF LOCALLY HEAVY RAINFALL TODAY. THE LOW LEVEL
SOUTHEAST FLOW VEERING TO SOUTHWEST ALOFT...WITH A WEAK SHEAR
PROFILE UNDER MID LEVEL RIDGING AND AMPLE ATMOSPHERIC MOISTURE SEEMS
TO BE A GOOD RECIPE FOR MORE RAIN TODAY.

AN APPROACHING COLD FRONT SHOULD LEAVE US ALONE FOR THE MOST PART
TODAY...AS IT WILL STILL BE NORTH OF THE AREA...ALTHOUGH IT MIGHT
GET CLOSE ENOUGH TO THE CWA THIS EVENING TO HELP KEEP CONVECTION
GOING OVER THE WESTERN SECTIONS LATER INTO THE NIGHT. FOR THIS
REASON I HAVE INCREASED POPS OUT WEST TONIGHT. SUBSEQUENT SHIFTS CAN
DECIDE IF THEY WANT TO ADD LOCALLY HEAVY RAINFALL TO THE ZONE
WORDING FOR THE WESTERN SECTIONS...ZAPATA COUNTY...OVERNIGHT.

THE FRONT SHOULD BE WELL INTO THE CWA ON WEDNESDAY...BUT THE WEAK
PUSH...COMBINED WITH CONTINUED MIDLEVEL CLOUDINESS FROM THE
SOUTHWEST TO SCREEN GOOD INSOLATION...WILL NOT AID IN SIGNIFICANT
RAIN PRODUCTION. THAT WILL ACTUALLY HAVE TO WAIT UNTIL THE FRONT
PUSHES A LITTLE BEYOND THE AREA INTO THE GULF OF MEXICO. COPIOUS
RAINS IN THE GULF COULD REVERSE AND MOVE INTO SOUTHERN SECTIONS OF
DEEP SOUTH TEXAS ON THURSDAY. THE GFS THEN DEPICTS THE FORMATION OF
A COASTAL TROUGH ON FRIDAY...MAKING IT A POTENTIALLY BIG RAIN DAY
FOR SOUTHEASTERN AND COASTAL DEEP SOUTH TEXAS. WAS A LITTLE CAUTIOUS
WITH THE HIGH GFS RAIN OUTPUT HOWEVER...AND TRIMMED IT BACK QUITE A
BIT...BUT RAIN CHANCES WILL STILL BE ROBUST FOR FRIDAY.

AFTER FRIDAY...CONDITIONS SHOULD RECOVER SOMEWHAT...BUT WITH A MOIST
SOUTHEAST FLOW DUE TO HIGH PRESSURE DOMINATING MUCH OF THE GULF AND
EXTENDING INTO THE WEST GULF...SHOWERS WILL STILL BE POSSIBLE.

ANOTHER FRONT MOVES SOUTH OUT OF THE CENTRAL PLAINS ON SUNDAY...OUT
AHEAD OF A LARGE STORM SYSTEM MOVING EAST ACROSS THE CENTRAL AND
NORTHERN PLAINS. THIS FRONT SHOWS HINTS OF REACHING DEEP SOUTH TEXAS
AS WELL...BUT SOMETIME AROUND THE MIDDLE OF NEXT WEEK.
&&

.PREV DISCUSSION...ISSUED AT 730 PM CDT MON SEP 11 2006...A LOW
PRESSURE TROUGH LOCATED ACROSS THE NORTHERN GULF OF MEXICO COMBINED
WITH ABUNDANT ATMOSPHERIC MOISTURE HAS CONTINUED PRODUCING SHOWERS
AND ISOLATED THUNDERSTORMS OVER THE RIO GRANDE VALLEY TODAY. A WEAK
COLD FRONT WILL MOVE INTO SOUTH TEXAS ON TUESDAY AND CONTINUE
THROUGH DEEP SOUTH TEXAS BY WEDNESDAY. THE FRONTAL BOUNDARY IS
EXPECTED TO BECOME STATIONARY OVER THE CWA OR JUST SOUTH OF THE CWA.
THEREFORE...THERE IS A CONTINUED CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS MOVING THROUGH THE RIO GRANDE VALLEY THROUGH FRIDAY.
THE CHANCES FOR SHOWERS WILL DECREASE SLIGHTLY OVER THE CWA BY
SATURDAY. HOWEVER...THERE IS A CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS MOVING ACROSS PORTIONS OF THE RIO GRANDE VALLEY AT
TIMES THROUGH THE END OF THE FORECAST PERIOD. THE WINDS WILL REMAIN
LIGHT TO MODERATE FROM THE SOUTHEAST TO EAST THROUGH TUESDAY...
SHIFTING TO THE NORTHEAST BY WEDNESDAY WITH THE PASSAGE OF THE COLD
FRONT. THE WINDS WILL DECREASE DURING THE OVERNIGHT PERIODS BECOMING
LIGHT TO CALM AT TIMES. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE
NORMAL FOR THIS TIME OF THE YEAR THROUGHOUT THE FORECAST PERIOD.
WILL UPDATE THE ZONES TO REMOVE THE EVENING WORDING...OTHERWISE THE
CURRENT FORECAST PACKAGE LOOKS GOOD AT THIS TIME.
&&

.MARINE...THE 1 AM OBSERVATION AT BUOY 42020 REPORTED EAST WINDS AT
10 KNOTS AND 2 FEET SEAS WITH A PERIOD OF 5 SECONDS. ISOLATED
SHOWERS ARE CURRENTLY MOVING OVER THE OFFSHORE WATERS EARLY THIS
MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR THE
NEXT SEVERAL DAYS. A COLD FRONT IS EXPECTED TO APPROACH FROM THE
NORTH BY WEDNESDAY CAUSING WINDS TO SHIFT TO THE NORTH TO NORTHEAST
INTO THURSDAY BEFORE SHIFTING BACK TO THE SOUTHEAST ON FRIDAY. WINDS
SHOULD INCREASE UNDER A TIGHTENED PRESSURE GRADIENT BY NEXT WEEKEND
CAUSING SEAS TO BUILD SLIGHTLY.
&&

.AVIATION...FAIR SKIES AND LIGHT WINDS ARE CURRENTLY BEING REPORTED
OVER THE RGV AIRPORTS THIS MORNING. SCATTERED SHOWERS AND
THUNDERSTORMS ARE AGAIN EXPECTED TUESDAY AFTERNOON. GENERAL
CONDITIONS WILL REMAIN VFR...HOWEVER TEMPORARY MVFR CONDITIONS ARE
POSSIBLE IN THE VICINITY OF THESE STORMS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW            89 76 89 76 89 79 / 20 20 20 10 20 40
BROWNSVILLE        91 74 91 75 91 78 / 20 20 20 20 50 40
FALFURRIAS         90 72 90 71 90 75 / 20 20 50 10 10 30
HARLINGEN          91 73 91 74 92 77 / 20 20 20 10 20 40
HEBBRONVILLE       88 72 91 71 90 74 / 20 80 30 05 10 20
MCALLEN            92 75 91 75 94 77 / 20 20 20 20 70 20
PORT ISABEL        89 76 90 78 90 78 / 20 20 20 10 20 40
RIO GRANDE CITY    92 74 91 74 93 76 / 20 60 60 10 60 40
SOUTH PADRE ISLAND 89 78 89 77 89 80 / 20 20 20 10 20 40
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

54/68

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Sep 12, 5:28 AM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
528 AM CDT TUE SEP 12 2006

TXZ248>257-131100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
528 AM CDT TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED
TODAY. LIGHTNING AND THE POTENTIAL FOR LOCALIZED FLOODING SHOULD BE
THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD...WITH
LIGHTNING AND THE POTENTIAL FOR LOCALIZED FLOODING THE PRIMARY
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:08 AM CDTFlash Flood WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more14 hr
Sep 12, 1:20 PM CDTMarine Weather StatementBRO4 hr
Sep 12, 3:46 PM CDTSpecial Marine WarningBRO59 min
Sep 12, 4:30 PM CDTSpecial Marine WarningBRO90 min
Sep 12, 4:35 PM CDTSevere Thunderstorm WarningBROCameron25 min
Sep 12, 4:39 PM CDTSevere Thunderstorm WarningBROCameron36 min
Sep 12, 4:44 PM CDTSevere Thunderstorm WarningBROHidalgo31 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.